The Unexpected Things about MS Medication

Exactly one year has passed since I started taking the medication for multiple sclerosis, and overall the treatment has worked great for me. I am happy with the positive impact and benefits that came with it and I wouldn't take on the risk of trying a new one. With that being said, there are some things I wish I knew beforehand that I would like to talk about.

I had to wait to get worse before being approved

I received my MS diagnosis three and a half years ago but didn't start with my treatment right away. Where I live and during the time I was diagnosed, medication would be given only to severe patients who have multiple relapses within a span of several months. And although the waiting was experience for itself (frustrating to say the least because I literally had to get worse before I would get some proper help ¯\_(ツ)_/¯), I wish I was more informed about certain things that come with the medication before I finally started using it. But let me start by simply explaining why I use the medication although MS is incurable.

Unwanted and unexpected side effects

Glatiramer acetate is the medication that modifies my immune system in terms that it is supposed to help with reducing the chance of having another relapse/flare-up and to slow down the progression of MS. The complete science behind it is not yet fully understood but somehow this works. And yes, I haven't had "real" relapses ever since I've started taking it which is beyond amazing, but unfortunately for me taking the medication also came with the unwanted and partially unexpected side effects that should have but didn't completely disappear.

The 5 side effects of Copaxone that bother me most

Here are five of them that I am experiencing regularly and that bother me the most:

Nausea

First and foremost, I feel nauseous almost every morning, especially the day after I inject myself. Nowadays I cannot eat breakfast and I usually don't eat until 12, sometimes even 3 P.M. Nausea is a typical symptom that occurs in patients who are taking this type of medicine, and it is supposed to go away a few months after the beginning of the treatment. But, here we are, so I guess that every rule has its exceptions. I just really miss the days when I could crave the second breakfast.

Strange headaches

Another thing that bothers me daily are the headaches. I've had strange headaches before I'd started taking the medication but it has been even more pronounced now that I've been on my medication. My head hurts almost every day and the pain is very variable - sometimes dull and lasts for hours, sometimes concentrated on one side of the head, extremely sharp but short-lasting.

This is something even my neurologist doesn't fully understand and while I might make it sound utterly unbearable to deal with, I have to say I'm (un)fortunately completely used to it. It has become a normal and expected occurrence in my life at this point and my pain tolerance has gotten high enough to just deal with it in silence most of the time. I am not completely sure if the medication causes the headaches, but since they have been more regular for the past year I assume there must be some sort of connection between the two.

Bruises, pain, soreness, and itching

Then there are the wonderful injection site reactions - the bruises, the pain, soreness, and the itching. Wherever I inject myself you can be sure to see the marking for the next few days. Though this is more of a temporary annoyance, it would be nice to avoid it altogether.

Sleep disturbances

Something that goes hand in hand with this is actually the next item on the list - sleep disturbance. Sleeping disorders are actually common with people who have MS. I have been dealing with them for two years at least so I was actually able to notice how much the medication contributed to them. It's hard to fall asleep when you have a sore spot on your body that prevents you from getting comfortable. Hot flushes and chest pain that come right after injection are also unhelpful when you are trying to relax and since the immediate medication side effects usually last up to 12 hours, there is a great chance I will be sleep deprived the day after the injection. I know I could avoid this by taking the medication in the morning, but I would much rather not deal with all of these symptoms during the day when I have to be productive.

The repercussions of forgetfulness

Last but not least is forgetting the medication and having to deal with what comes with the forgetfulness. If I don't take the medication, my MS symptoms worsen overnight. Since it is not recommended to double the dose or take it the next day, the only thing I can do is wait for my next scheduled injection. In the meantime, I am literally feeling my body getting ready for the relapse - my extremities ache and numb more than usual, I feel dizzy and forgetful (which really doesn't help when you already forgot something) and I feel much weaker than usual. Medication helps me with all of that, but I am completely dependent on it. A few days without it and I am a complete mess. I don't even want to start thinking about what would it be like if I was to stop taking it altogether...

Hope and extreme gratitude

But let's try to wrap this up on a higher note. I am still hoping some of these side effects will go away since they are actually a lot less pronounced than they were in the beginning. I really do not think about my diagnosis or these symptoms daily. I am extremely grateful for the fact that I get the medication to treat MS and no matter the cost and consequences, I wouldn't stop using it because it really helps with much worse symptoms and burdens that MS has to offer. Sometimes it's just necessary to remind yourself that you are doing great despite the odds being against you. And therefore I wrote this - to hype myself for future breakfasts, more bruises, good sleep sessions, and trying not to forget to take another dose tonight.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The MultipleSclerosis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.